Texas, 2016

Tornadoes and Hail in Texas, May 23, 2016

May 23, 2016 · NWS LUB · 10 events in 5 counties and zones

A second consecutive afternoon and evening of scattered thunderstorms developed along an active dryline. Thunderstorms initially developed across the eastern South Plains and quickly became severe under an extremely unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$153,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A second consecutive afternoon and evening of scattered thunderstorms developed along an active dryline. Thunderstorms initially developed across the eastern South Plains and quickly became severe under an extremely unstable atmosphere. Storms slowly moved into the Rolling Plains with Hall County sustaining much of the damage reported on the evening of the 23rd. A significant tornado was observed in Motley and Hall Counties from 2030 CST to 2106 CST associated with a slow moving thunderstorm. This half mile wide EF3 tornado damaged steel pylons supporting electric lines in Hall County. The tornado had an erratic motion moving from the southeast to northwest before dissipating a few miles east of Turkey (Hall County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 23, 1:59 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, May 23, 1:59 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
259 PM CDT MON MAY 23 2016

.SHORT TERM...
As in the previous discussion, the atmosphere this afternoon has
become extremely energized over the eastern half of our area for a
risk of very large hail and with enough shear to support at least an
isolated tornado threat. The dryline remains just east of yesterdays
location, but not much. Already seeing bubbling convection over
northern Briscoe and Hall counties, within the convergence zone left
over from last evening. And a more expansive cumulus field lies
across southeast parts of our area. Anyway, a tornado watch has been
issued through 10 pm this evening. We expect a cluster or two,
probably tied closely to the existing low level convergence
boundaries, to move through eastern counties this afternoon into the
early evening. Flooding remains a possible concern but short range
solutions continue to bank on better storm movement today, so still
withholding a flash flood watch at this time. Activity should
progress east by late evening with activity most likely dwindling
later tonight but some solutions support development later tonight
as the dryline retreats west so we will maintain a low chance of
thunder later tonight as well. Otherwise, we expect low clouds to
expand back west to Lubbock as least, as well as over the Rolling
Plains.

Tuesday is appearing as yet another day with potential severe
storms. Southwest flow aloft will remain perhaps slightly more
backed as low pressure moves from central California into the
southwest. Lower atmosphere will remain very moist and energetic. A
dryline once more will mix somewhere over the eastern south plains
during the afternoon with chance severe supported along and to the
east. RMcQueen

.LONG TERM...
An active dryline pattern will continue for the area for the rest
of this week. Although, less active for the South Plains and more
likely active for the Rolling Plains. Things may become more
active area wide over the weekend into next week.

We will continue to stay in some form of southwesterly flow aloft
through the week. This will come from a slow moving trough across
the southwestern US this week. Much of the area will see dry
westerly winds west of the dryline with the dryline mixing well to
the east. The upper level trough axis will finally cross the
region on Thursday along with stronger jet level winds. The
dryline may not push east of the Rolling Plains on Thursday
allowing for strong instability to develop over the eastern
Rolling Plains.

The pattern looks to turn more active for a wider area beginning
late this weekend. Westerly flow aloft will back to the southwest
again in advance of additional troughs carving out in the
southwestern US drawing the dryline well back into eastern New
Mexico. Another extended period of thunderstorm activity would
occur through mid week with models showing a deep trough digging
into southern California.

&&

.LUB Watches/Warnings/Advisories...
None.
&&

05/01
Hazardous weather outlook, May 23, 10:37 AM CST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1137 AM CDT MON MAY 23 2016

TXZ021>044-241645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1137 AM CDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR OR
JUST EAST OF THE INTERSTATE 27 AND US HIGHWAY 87 CORRIDOR BY LATE
THIS AFTERNOON...THEN MOVE EAST INTO THE EASTERN SOUTH PLAINS AND
ROLLING PLAINS THIS EVENING WHERE THEY MAY GROW LARGER AND MORE
INTENSE. THESE STORMS WILL BENEFIT FROM ROBUST ENERGY LEVELS
GIVING POTENTIAL FOR VERY LARGE HAIL UP TO 4 INCHES IN DIAMETER...
HIGH WIND GUSTS TO 75 MPH...INTENSE FLOODING RAINFALL...AND A FEW
TORNADOES. LAST EVENINGS SEVERE STORM ACTIVITY LEFT A WELL DEFINED
BOUNDARY FROM NEAR CAPROCK CANYONS STATE PARK TO MATADOR...AND
ANOTHER FROM NEAR SOUTHLAND TO JUSTICEBURG. SEVERE STORMS MAY TEND
TO ORGANIZE NEAR OR ALONG THESE BOUNDARIES LATER TODAY. FLASH
FLOOD RISK MAY INCREASE DURING THE EVENING IF THE MOST INTENSE
STORMS SLOW THEIR MOVEMENT AND COULD RESULT IN SEVERAL INCHES OR
MORE OF RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND
EVENING...MAINLY ALONG AND TO THE EAST OF THE INTERSTATE
27 AND US HIGHWAY 87 CORRIDOR. THERE MAY BE A THREAT OF SEVERE
THUNDERSTORMS ON THURSDAY...MAINLY IN THE ROLLING PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON INTO THIS
EVENING.

The radar

The Lubbock radar (KLBB), 31 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hale

When
May 23, 4:11 PM CST
Where
Hale County, Petersburg
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
33.870, -101.600

Local broadcast media relayed a report of golf ball size hail in Petersburg. No damage was reported.

Hail, Briscoe

When
May 23, 5:28 PM CST to 5:29 PM CST
Where
Briscoe County, Silverton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.470, -101.300

Multiple reports from law enforcement, a fire department, and a storm chaser reported hail up to the size of golf balls in Silverton. No damage was reported.

Hail, Garza

When
May 23, 6:57 PM CST
Where
Garza County, 1 mi S of Post
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.166, -101.380

The sheriff's office in Post reported quarter size hail south of Post. No damage was reported.

Hail, Hall

When
May 23, 7:00 PM CST
Where
Hall County, 5 mi NNE of Turkey
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
34.467, -100.846

A storm chaser reported quarter size hail north of Turkey. No damage was reported.

Hail, Hall

When
May 23, 8:21 PM CST
Where
Hall County, 7 mi SE of Turkey
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
34.328, -100.793

A storm chaser reported hail to the size of golf balls seven miles southeast of Turkey. No damage was reported.

Hail, Motley

When
May 23, 8:23 PM CST
Where
Motley County, 4 mi E of Matador
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
34.020, -100.750

The emergency manager in Motley County reported two inch size hail east of Matador. No damage was reported.

Hail, Motley

When
May 23, 8:28 PM CST
Where
Motley County, 7.72 mi WNW of Northfield
Measured
2.5 in hail
Property damage
$400
Reported by
Storm Chaser
Coordinates
34.315, -100.728

A storm chaser observed wind-driven hail as large as tennis balls. The hail fell immediately west of what would become a significant tornado just a few minutes later. Minor hail damage occurred to the storm chaser's vehicle.

Tornado, Motley

When
May 23, 8:30 PM CST to 8:34 PM CST
Where
Motley County, 6.78 mi WNW of Northfield to 7.54 mi WNW of Northfield
Rating
EFU
Path length
0.8 mi
Path width
700 yd
Continued into
Hall, Tx (LUB)
Reported by
NWS Storm Survey
Coordinates
34.307, -100.714

A large multi-vortex tornado developed in far north-central Motley County at 2033 CST. This tornado was nearly stationary at first, before drifting slowly north followed by an abrupt acceleration to the northwest into Hall County (continued below). Several storm spotters observed this tornado and debris cloud as it crossed Farm-to-Market Road 656. This tornado tracked over open ranch and canyon lands resulting in very few damage indicators. A limited road network and flooded roads prevented a post-storm ground survey conducted by National Weather Service meteorologists from assessing damage. Therefore, the tornado was given a rating of EF-unknown while in Motley County.

Tornado, Hall

When
May 23, 8:34 PM CST to 9:06 PM CST
Where
Hall County, 10.64 mi SE of Turkey to 1.54 mi ESE of Turkey
Rating
EF3
Path length
9.19 mi
Path width
800 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
34.313, -100.726

This is the continuation path of the tornado that began in northern Motley County. A significant tornado tracked northwest across rural southwest Hall County before narrowing and later dissipating about 1.5 miles east of Turkey at 2106 CST. Storm spotters indicated this large tornado was rain wrapped as it approached Turkey.

A NWS storm damage survey rated this tornado as EF-3. Although damage indicators were sparse in this part of Hall County, the wind estimate was derived from several steel pylons supporting electrical lines that were bent to the ground from winds estimated in the range of 135 to 140 mph. Additionally, there were trees blown over and uprooted as viewed from a distance along the nearest roadway. However, the survey team was unable to survey this damage due to flooded roads and a limited road network.

The development of this tornado and its unusual northwest motion were likely the result of a northward-moving outflow boundary tied to a left moving supercell that earlier impacted Matador (Motley County). Radar data indicate tornadogenesis occurred shortly after this outflow boundary impinged on the supercell.

Thunderstorm Wind, Hall

When
May 23, 8:48 PM CST
Where
Hall County, 3 mi S of Turkey
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Storm Chaser
Coordinates
34.357, -100.880

A storm chaser reported a telephone pole downed by high winds three miles south of Turkey.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626068, 626072, 626080, 626077, 626086, 626089, 639749, 626062, 626063, 626090.